WHO warns against indiscriminate use of potassium iodide as a response to radiation
MANILA, 17 March 2011— The World Health Organization (WHO) today warned members of the general public against self-medicating with potassium iodide or with products containing iodide as a precaution against nuclear radiation. The advice followed reports of people in Japan and elsewhere using the substance in response to radiation leaks from nuclear plants in north-east Japan.
WHO said that potassium iodide should be taken only when there is a clear public health recommendation to do so. Indiscriminate use of the product can cause side-effects such as inflammation of the salivary glands, nausea, rashes, intestinal upset and possible severe allergic reactions, WHO said. Potassium iodide can also interact with other medications, especially certain types of cardio-vascular medications such as ACE inhibitors, angiotensin II receptor blockers and potassium-sparing diuretics.
In the setting of a nuclear power plant accident, potassium iodide pills are given to saturate the thyroid gland and prevent the uptake of radioactive iodine. When taken before or shortly after exposure, this step can reduce the risk of thyroid cancer in the long term.
Potassium iodide pills are not "radiation antidotes", WHO said. They do not protect against external radiation, or against any other radioactive substances.